Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 8, 2021, 12:55 PM EDT for Lewis County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2021, 12:55 PM EDT (16:55 UTC)
- Expired
- Aug 8, 2021, 2:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 30
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 26 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WWUS81 KBUF 081655
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1255 PM EDT Sun Aug 8 2021
NYZ007-008-081800-
Jefferson NY-Lewis NY-
1255 PM EDT Sun Aug 8 2021
...Thunderstorms will produce heavy rainfall across portions of east
central Jefferson and Lewis Counties through 200 PM EDT...
Slow moving thunderstorms will produce heavy rainfall across the
area.
HAZARD...Localized rainfall amounts between 1 and 2 inches
possible.
SOURCE...Radar indicated.
IMPACT...Localized flooding in small creeks and areas with poor
drainage.
Locations impacted include...
Carthage, Lowville, West Carthage, Herrings, Denmark, New Bremen,
Watson, Martinsburg, Lyonsdale, Greig, Port Leyden, Harrisville,
Croghan, Lyons Falls, Castorland, Deferiet, Diana Center, Natural
Bridge, Belfort and Soft Maple Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4353 7530 4403 7571 4412 7570 4424 7549
4409 7517 4361 7511
TIME...MOT...LOC 1651Z 232DEG 6KT 4395 7542
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 10:30 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 8, 10:30 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1030 AM EDT Sun Aug 8 2021 .SYNOPSIS... An east-west oriented weak stationary boundary will remain in place from just north of Lake Ontario into northern NY today. This along with lake breeze circulations will be the catalyst for some scattered afternoon/evening showers and thunderstorms to finish out the weekend. Otherwise, increasingly hot and humid conditions will follow for much of the upcoming work week. After a mainly dry day Monday, conditions will turn a bit more unsettled for the remainder of the week with better chances for showers and storms as several disturbances move through the area. && .NEAR TERM /THROUGH TONIGHT/... Some patchy cloud cover and a few widely scattered showers popping up late this morning across WNY as a weak surface wave moves across the area. Some light showers may also develop across the North Country later this morning as a diffuse stationary boundary still lingers from just north of Lake Ontario into northern NY. Slow moving upper trough axis will be located over eastern NY by this time as well. The aforementioned stalled frontal boundary will also aid in producing some scattered shower/thunderstorm activity this afternoon, especially from the northern Finger Lakes into the eastern Lake Ontario region. Another weak mid level shortwave tracking into the lower Great Lakes may combine with the Lake Erie lake breeze circulation to trigger a few showers/storms over inland areas across western NY (E/SE of the Buffalo metro area) during the afternoon as well. Overall weak environmental shear and instability will keep any severe threat very minimal, however as was observed on Saturday, any isolated slow-moving stronger storms will have the capability of producing localized heavy rain and flooding with PWATs again averaging around 1.5 inches. Daytime highs will reach the low to mid 80s, though continued slowly climbing dewpoints will make it feel a bit more humid. A somewhat better southerly low level flow develops tonight, helping push the boundary that's been stalled near Lake Ontario and the North Country back to the north as a warm front. However a subtle shortwave will push through the Saint Lawrence Valley, possibly spawning some isolated convection east of Lake Ontario through the first half of tonight, before increased subsidence associated with a shortwave ridge building in from the west helps to dry things out. The most uncomfortable sleeping weather our area has seen in a while on tap tonight, with warm and sultry lows in the upper 60s to lower 70s across the majority of the forecast area. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Hottest stretch of the summer so far will occur this week. Daytime highs will reach 90 into the lower 90s. Peak heat index values will reach the middle to upper 90s. Nighttime lows in the upper 60s to lower 70s will not provide much relief from the heat. The most persistent warmth this week will occur from the Niagara Frontier to the Genesee valley on into the western Finger Lakes and to southeast of Lake Ontario into N. Cayuga and southern Oswego counties. Time to add a mention of the heat to the Hazardous Weather Outlook. Would expect heat advisories multiple days this week for parts of our area. Monday will start the string of hot and humid days with mid to late afternoon temps 90-93F and heat index values surging into the middle to upper 90s. Lake plains see the hottest conditions on Monday afternoon. Stronger gradient sw wind will keep the Lake Ontario breeze at bay and result in slight cooling near immediate Lake Erie shore. Upper ridge overhead on Monday, so other than spot thunderstorm in the mid to late afternoon, will be a dry day. Very warm and muggy on Monday night with minimal chance of rain as upper level trough on the approach continues to slow down as it pushes into strong ridge up to +2 SD per CIPS analogs. Low 70s lake plains and toward St. Lawrence and only mid to upper 60s inland. Weather on Tuesday could become more active. Shortwave trough now expected to dig across southern Ontario and Lake Ontario more than deflect. Net result is blossoming thunderstorms during the peak heating of the day. Slightly cooler temps aloft and the convective potential is the only reason that heat index values may be slightly lower than Monday. Even so, lower to middle 90s heat index values seem a good bet, especially for the lake plains, Genesee valley and to the northern Finger Lakes. Thunderstorms on Tuesday could be strong to severe with MLCAPES to 1500J/kg, 0-6km shear near 30 kts and a stronger low-level jet up to 30kts. DCAPES also remaining high in the guidance. Isolated wind damage primary hazard with storms on Tuesday, though as dewpoints push into the lower 70s and PWATS reach around 1.75 inches or +2-3 SD for mid August, drenching downpours are likely and localized flooding could occur if storms train for any period of time. WPC has placed our area in marginal risk for excessive rain which seems appropriate given the setup in place. As the mid level trough crosses southern Ontario toward the Ottawa River Valley Tuesday Night, convection could linger deep into the evening hours, especially east of Lake Ontario. Since the area will be awash in higher theta-e airmass with persistent instability, an isolated shower or thunderstorm will remain possible other areas through the night. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... On Wednesday, shortwave from Tuesday will be lifting to eastern Quebec while another shortwave upstream ahead of stronger trough aloft will be over the upper Great Lakes. Kind of seems that we'll be between systems on Wed. Models do hint at potential could be minor convectively induced shortwave riding toward WNY on Wednesday, but hard to tell if that will occur at this point. Given the very warm and unstable airmass in place, a few showers and storms could occur during peak heating with best chances Southern Tier to Finger Lakes and least chances northeast of Lake Erie and Lake Ontario. H85 temps toward 20C will keep the heat going with the day probably ending up more like Monday with highs in the lower 90s and heat index values mid to upper 90s as dewpoints will solidly be in the lower 70s by this time. Still some indication Thursday could feature a subtle frontal passage maybe earlier than later that could increase the amount of convection. This could be why guidance is favoring more convection in the morning instead of the afternoon and evening. If that trough is not there though, we'd likely return to more traditional buildup of showers and thunderstorms in the afternoon. This could also impact high temps on Thursday as well. Best to keep eye out for these trends as we get closer, but not overhaul the idea of another hot and humid day with small chances for convection at this point. Friday shaping up to be active day in terms of thunderstorms as sharp upper trough approaches and initial trough, then cold front cross the region Friday into Friday night. Likely thunderstorms in the forecast and given strongest shear we'll see this week and abundant instability present, organized severe weather a risk. Plenty of time to fine tune this. At the least, that cold front will put an end to the hot and humid weather. Cold front moves east of the area by Saturday, with cooler, less humid and dry conditions for the start of next weekend. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... VFR weather will dominate the period, though there will be localized MVFR VSBYs in general fog (KIAG/KART)... as well as valley fog across parts of the Southern Tier (KJHW) bringing some localized low IFR CIGS and VSBY. Any fog that develops each night will dissipate by the following mid morning. Scattered convection this afternoon and evening will support isolated IFR/MVFR VSBY in any heavier showers and storms. CIGS should generally be low VFR within any convection later today and early this evening. Areal coverage of convection will diminish through the evening with the loss of daytime heating. Mainly VFR conditions continue overnight, with localized restrictions due to valley fog once again possible across the Southern Tier during the second half of tonight. Outlook... Monday...VFR. Tuesday through Thursday...Mainly VFR with a chance of afternoon showers and thunderstorms. && .MARINE... Generally light winds and negligible waves of less than 1 foot expected through the first part of next week, with a series of weak disturbances moving across the area. Winds will remain less than 15 knots through Tuesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM/PP NEAR TERM...JM SHORT TERM...JLA LONG TERM...JLA AVIATION...JM/PP MARINE...JM
Hazardous weather outlook, Aug 8, 6:43 AM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 643 AM EDT Sun Aug 8 2021 NYZ001>006-010-011-013-014-091045- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario- 643 AM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The hottest stretch of summer thus far will occur Monday through Thursday. High temperatures will reach around 90 into the lower 90s most days while the building humidity will result in heat index values in the middle to upper 90s. Overnight low temperatures through the period will not fall below 70, providing little if any relief from the heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-091045- Jefferson-Lewis- 643 AM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The hottest stretch of summer thus far will occur Monday through Thursday. High temperatures over lower elevations east of Lake Ontario will be in the upper 80s to around 90 most days while the building humidity will result in heat index values in the lower to middle 90s. Overnight low temperatures through the period will mainly be in the upper 60s to around 70, providing little if any relief from the heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-091045- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 643 AM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091045- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 643 AM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Aug 8, 12:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1255 PM EDT Sun Aug 8 2021
NYZ007-008-081800-
Jefferson NY-Lewis NY-
1255 PM EDT Sun Aug 8 2021
...Thunderstorms will produce heavy rainfall across portions of east
central Jefferson and Lewis Counties through 200 PM EDT...
Slow moving thunderstorms will produce heavy rainfall across the
area.
HAZARD...Localized rainfall amounts between 1 and 2 inches
possible.
SOURCE...Radar indicated.
IMPACT...Localized flooding in small creeks and areas with poor
drainage.
Locations impacted include...
Carthage, Lowville, West Carthage, Herrings, Denmark, New Bremen,
Watson, Martinsburg, Lyonsdale, Greig, Port Leyden, Harrisville,
Croghan, Lyons Falls, Castorland, Deferiet, Diana Center, Natural
Bridge, Belfort and Soft Maple Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4353 7530 4403 7571 4412 7570 4424 7549
4409 7517 4361 7511
TIME...MOT...LOC 1651Z 232DEG 6KT 4395 7542
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:17 PM EDT | Special Weather Statement | BUF | Wayne | 28 min |
| Aug 8, 7:30 PM EDT | Heat Advisory | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Genesee, Lewis and 6 more | 3 days |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.